Can You Overdose on Ritalin?

, , ,
can you overdose on ritalin

What Happens If You Take Too Much Ritalin?

Are prescription stimulants dangerous? Can you overdose on Ritalin?

Just as with other prescription drugs, you can overdose on Ritalin if the dosage is high enough. The stimulant effects of Ritalin often make it primed for abuse. When too much is taken at once, or if the pills are crushed and snorted, it can overwhelm the system. Learn about the risks of Ritalin misuse and possible overdose.

What is Ritalin?

Ritalin (methylphenidate) is a central nervous system stimulant drug. Just as other drugs in its class, such as Adderall and Concerta, Ritalin is prescribed for people with ADHD. The drug is made in many forms, such as instant release, sustained release, and long-acting release compounds.

Ritalin is classified as a Schedule II controlled substance due to its high potential for abuse and addiction. When Ritalin is abused recreationally, though, it has an intense stimulant effect. Due to its stimulant effects, though, Ritalin may be diverted and sold through illicit channels. It is sought out for various reasons. These include its ability to reduce the need for sleep, to improve alertness, a euphoric high, and weight loss.

When Ritalin is used as intended, such as for a child with ADHD, it can be quite effective. The drug helps to regulate the impulsive and hyperactive features of this common neural disorder. 

Ritalin Abuse and Addiction

Ritalin becomes a problem when people who do not have a medical need for it seek it out for abuse. This class of drugs has been abused as a study aid for young adults. They use the Ritalin as a tool to help them stay up all night to study. With continued use, though, there is an increased risk of becoming addicted to the drug.

Ritalin is indeed habit forming. Students begin to believe that they cannot manage their coursework without the drug. Ritalin addiction happens when someone can no longer function without taking the drug. This means they have withdrawal symptoms when the Ritalin wears off, causing boomerang effects. 

These are the same symptoms that they were trying to avoid in the first place. They might include extreme fatigue, sleepiness, and mental confusion. Other signs of Ritalin addiction include weight loss, irritability, aggression, and mood swings. 

Adverse Effects Caused by Ritalin

There are some highly risky health effects that can occur with ongoing Ritalin use. Stimulants cause the whole central nervous system to speed up. This means all systems are sped up, such as the heart pumping faster. Also, blood pressure increases and breathing rates are faster.

Some serious health effects from the drug include:

  • Anxiety
  • Mania
  • Blurred vision.
  • Depression
  • Insomnia
  • Hallucinations
  • Psychosis
  • Paranoia
  • Chest pain.
  • Heart attack.
  • High blood pressure.
  • Irregular heartbeat.
  • Rapid pulse.
  • Stroke
  • Mental confusion.
  • Psychosis
  • Seizures
  • Overdose

Can You Overdose on Ritalin?

As with all drugs, if someone takes a larger dose than is prescribed it can lead to severe risks, including overdose. The severity of a Ritalin overdose depends on how large a dose was consumed. 

Signs of a Ritalin overdose include:

  • Restlessness
  • Agitation
  • Irritability
  • Muscle twitches.
  • Vomiting
  • Rapid breathing.
  • Tremors
  • Dry mouth and nose.
  • Profuse sweating.
  • Blurred vision.
  • Hallucinations.
  • Rapid heartbeat.
  • Palpitations
  • Mental confusion.
  • Fainting
  • Convulsions/seizures

What to Do During a Ritalin Overdose

If a Ritalin overdose has occurred time is of the essence, so call 911for immediate help. You will need to tell the first responder the dosage that was taken, and how long ago it was taken. Also, tell them if any other substances were also consumed, as well as any known health conditions.

Once the person has been taken to the hospital they will be given immediate care. Often a gastric lavage procedure is needed, which means the stomach is pumped. This can help remove any of the drug that is still in the stomach before it hits the bloodstream. 

Getting Help for Ritalin Addiction

Treatment for a stimulant use disorder will involve a multi-track approach. The therapies and other activities are designed to help someone slowly change the way they respond to a trigger. If, for instance, the trigger is fatigue, instead of reaching for drug the person will go out for a run instead. It is all about changing the actions that would have, before going to rehab, followed the trigger.

Treatment will unfold over the time spent in rehab. It takes time and patience to learn new habits. Some of the treatment elements include:

  • Detox. A tapering program will help to slowly wean the person off the drug. This reduces the withdrawal symptoms during the detox process.
  • One-on-one therapy. Talk therapy helps the person to explore any issues that may be related to the drug problem. CBT can be a useful therapy to help the person shift their thought patterns. This allows them to no longer feel the need for the drug, and helps them make better choices.
  • Group sessions. These small group meetings with peers allow a safe space to chat about issues related to recovery.
  • 12-step. The 12-step program of A.A. is often a central part of rehab. The meetings provide social support and fellowship.
  • Classes. The purpose of rehab is to equip someone with the recovery tools they will need to stay sober. This can include learning how to better manage emotions and stress.
  • Aftercare. Once treatment has been completed, there are services to help the person maintain sobriety. These include alumni services, outpatient therapy, and sober living. 

If you or someone you care about is addicted to stimulants, you may wonder if you can overdose on Ritalin. If you have to ask then this is a sign of a substance use disorder. Get the help you need now.

Solutions 4 Recovery Provides Evidence-Based Addiction Treatment

Solutions 4 Recovery is a coastal luxury rehab that offers help for people addicted to prescription stimulants. If you are worried that you can overdose on Ritalin, and have a Ritalin use disorder, please reach out. Call us at (888) 417-1874 for more details about the program.